Missouri, 2019

Damaging Winds in Missouri, June 23, 2019

June 23, 2019 · NWS PAH · 8 events in 6 counties and zones

A line of severe thunderstorms entered southeast Missouri about mid-afternoon and then tracked east across western Kentucky and far southern Illinois late in the afternoon and early in the evening. Corridors of wind damage were associated with this line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$157,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of severe thunderstorms entered southeast Missouri about mid-afternoon and then tracked east across western Kentucky and far southern Illinois late in the afternoon and early in the evening. Corridors of wind damage were associated with this line. The storms occurred under a rather strong southwest wind flow ahead of a weak cold front over far western Missouri. A 500 mb shortwave trough over the western high Plains provided some additional support for the storms. The air mass was strongly unstable, with surface capes over 3000 j/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 23, 12:34 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 23, 12:34 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
134 PM CDT Sun Jun 23 2019

.UPDATE...
Issued at 134 PM CDT Sun Jun 23 2019

Updated aviation section for 18z taf issuance.

&&

.SHORT TERM...(Today through Monday night)
Issued at 340 AM CDT Sun Jun 23 2019

Still another 36 hours to go with the mcs train that has brought
plenty of wind and rain to our region. The main concern for today
is the potential of another linear mcs / squall line. The day is
starting off surprisingly unstable given the widespread convection
Saturday. Mucapes were 2000 plus as of 08z, and 20 to 30 kt of low
level southwest flow is advecting even higher instability into
our region. A cluster of storms was occurring in southwest Indiana
and nw Kentucky at 08z. These storms will exit the region early
this morning.

Widespread convection over the Ozarks at 08z appears to be
associated with a weak mid-level impulse moving east-northeast.
The href mean 500 mb wind fields depict this impulse quite well.
A 500 mb jet streak around 40 kt is shown crossing southern IL
this afternoon. There is very strong model agreement that a round
of convection will occur today. The usual issues with any mcs are
when, where, and what convective mode.

Based on the high-res cam models, it appears the convective mode
will be another linear mcs. These models will seldom if ever
agree on the specific timing and placement of any given mcs, and
today is no exception. Based on the timing of the parent 500 mb
impulse, one would expect the mcs to reach se Missouri by late
this morning, then track east across wrn Kentucky and srn
Illinois/sw Indiana this afternoon. This would be during the time
of max heating and peak instability. Given the strong buoyancy,
shear profiles are forecast to be quite favorable for organized
updrafts. The nam indicates 30 to 40 kt through a deep layer (850
to 500 mb). The potential exists for a robust squall line across
the region.

Tonight and Monday, the primary upper level trough will swing
northeast across the Mississippi Valley to the Great Lakes region.
A 300 mb jet streak around 90 kt will lift northeast across the
mid/upper Mississippi Valley early Monday. The models indicate
another surge of rain and convection late tonight, associated with
the strong upper level forcing. Heavy rainfall with this round of
rain on top of moist ground could result in some flooding issues.
Surface instability may be tapped out by late tonight, suggesting
limited severe weather potential after 06z. However, low level
winds below 850 mb will crank up to around 40 knots. Precip will
diminish Monday and Monday night as the upper shortwave departs
our region.

.LONG TERM...(Tuesday through Saturday)
Issued at 340 AM CDT Sun Jun 23 2019

Heights will be on the rise Tuesday through Wednesday, but H5 flow
will still have a westerly component. Cannot rule out slight chances
of convection, mainly across southern sections of the region (west
KY into SEMO), where moisture is forecast to be higher. In fact,
there seems to be a transition in the models, suggesting less of a
ridge influence, and more of a weakness (Low) that wants to persist
from the lower MS Valley region northward. This signal suggests at
least daytime/afternoon small convective chances each day on into
the weekend. NBM 6 hour PoPs seem too low. Fairly significant
differences in the mid trop flow forecast this weekend. Like WPC,
favor more ensemble incorporation into the forecast that far out,
given greater uncertainty. Temperatures are forecast to be near
normal for this time of year.

&&

.AVIATION...
Issued at 134 PM CDT Sun Jun 23 2019

Outside of tstm activity, a southerly to southwesterly low level
flow, generally sustained AOB 12 knots, will continue through the 24
hour TAF period. VFR conditions are forecast outside of shower and
tstm activity, with the possible exception of some MVFR cigs Mon
morning. Best guess is for lines of activity and other scattered
activity to be concentrated in the Pennyrile region of KY and
southeastern MO early this afternoon. As the afternoon goes on, it
appears the western storms will probably make it all the way across
mainly southern parts of the region, including southernmost IL and
western KY. Brief IFR conditions are likely with this activity,
mainly due to reductions in vsby. Gusty winds are also likely with
convection. Shower and tstm activity should wane significantly by
early evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...08
AVIATION...DB
Hazardous weather outlook, Jun 23, 12:37 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
137 PM CDT Sun Jun 23 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-240945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
137 PM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

The potential exists for multiple rounds of strong to
severe thunderstorms to move east across our region through the
afternoon and early evning. The main hazards will be damaging winds
and large hail. Torrential rainfall is also likely, which could pose
some localized flash flooding. The tornado riask is low, but not
zero.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will decrease in coverage on Monday. There is a
slight chance of thunderstorms from mid week on into the weekend.
Thunderstorms during the workweek are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today and tonight.

York/08

In the hours before

Special weather statement, Jun 23, 11:17 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Paducah KY
1217 PM CDT Sun Jun 23 2019

INZ081-082-085>087-KYZ018-231800-
Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-Pike IN-Henderson KY-
1217 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WARRICK...GIBSON...
VANDERBURGH...NORTHEASTERN POSEY...WESTERN PIKE AND NORTHERN
HENDERSON COUNTIES UNTIL 100 PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynnville, or 7 miles southwest of Oakland City, moving northeast at
55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Evansville, Henderson, Princeton, Boonville, Newburgh, Chandler, Fort
Branch, Oakland City, Petersburg, Melody Hill, Haubstadt, Darmstadt,
Owensville, Lynnville, Patoka, Cynthiana, Kasson, Elberfeld,
Francisco and Somerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3790 8730 3784 8731 3782 8779 3843 8769
      3843 8766 3845 8767 3846 8766 3845 8760
      3850 8759 3849 8754 3852 8754 3850 8753
      3849 8750 3853 8746 3854 8738 3851 8737
      3854 8737 3854 8735 3851 8729 3854 8724
TIME...MOT...LOC 1716Z 225DEG 48KT 3824 8743

GREG
Special weather statement, Jun 23, 11:31 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
1231 PM CDT Sun Jun 23 2019

INZ082-087-088-KYZ019-231830-
Warrick IN-Spencer IN-Pike IN-Daviess KY-
1231 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARRICK...SPENCER...PIKE
AND NORTHERN DAVIESS COUNTIES UNTIL 130 PM CDT...

At 1230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Francisville to 8 miles south of
Vincennes to 6 miles southwest of Oakland City to near Lynnville to
near Robards. Movement was northeast at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Boonville, Rockport, Dale, Winslow, Grandview, Santa Claus, Eureka,
Folsomville, Chrisney, Tennyson, Gentryville and Spurgeon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3804 8679 3800 8677 3801 8680 3794 8692
      3793 8698 3790 8699 3791 8693 3787 8690
      3783 8730 3854 8725 3855 8718 3852 8715
      3854 8710 3851 8707 3820 8707 3820 8679
      3812 8681 3810 8677 3808 8678 3806 8677
TIME...MOT...LOC 1730Z 234DEG 32KT 3865 8764 3855 8750 3829 8745 3814
8740 3776 8754

SMITH
Local storm report, Jun 23, 12:14 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
114 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND GST     WINGO                   36.64N 88.74W
06/23/2019  E50 MPH          GRAVES             KY   PUBLIC

&&
Special weather statement, Jun 23, 12:23 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
123 PM CDT Sun Jun 23 2019

INZ087-088-KYZ015>022-231915-
Warrick IN-Spencer IN-Muhlenberg KY-Henderson KY-Todd KY-Webster KY-
Christian KY-McLean KY-Hopkins KY-Daviess KY-
123 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WARRICK...SPENCER...
SOUTHEASTERN HENDERSON...WESTERN DAVIESS...MUHLENBERG...NORTHEASTERN
CHRISTIAN...MCLEAN...HOPKINS...NORTHERN TODD AND EASTERN WEBSTER
COUNTIES UNTIL 215 PM CDT...

At 122 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dale to 7 miles northeast of Robards to
near Dixon to near Elkton. Movement was northeast at 30 mph.

Dime to Nickel size hail and winds in excess of 40 mph will be
possible with the strongest storms.

Locations impacted include...
Owensboro, Madisonville, Boonville, Central City, Rockport, Elkton,
Calhoun, Greenville, Sebree, Dale, Earlington, Livermore,
Nortonville, Mortons Gap, Grandview, Powderly, Graham, Santa Claus,
St. Joseph and Stanley.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and northwestern Kentucky.

LAT...LON 3793 8698 3768 8714 3757 8704 3748 8713
      3738 8710 3734 8714 3737 8707 3735 8701
      3727 8698 3723 8691 3714 8693 3711 8689
      3706 8705 3680 8706 3677 8717 3743 8776
      3823 8710 3820 8707 3821 8679 3812 8679
TIME...MOT...LOC 1822Z 243DEG 25KT 3823 8706 3776 8747 3746 8769 3687
8715

SMITH
Local storm report, Jun 23, 12:48 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
148 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             MURRAY                  36.61N 88.32W
06/23/2019  M0.88 INCH       CALLOWAY           KY   PUBLIC

&&

The radar

The Paducah radar (KPAH), 178 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Carter

When
June 23, 12:54 PM CST
Where
Carter County, 6 mi S of Ellsinore
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.843, -90.750

A couple of trees were down on Highway B between Highway 21 and U.S. Highway 60.

Thunderstorm Wind, Butler

When
June 23, 1:15 PM CST to 1:28 PM CST
Where
Butler County, 9 mi WSW of Poplar Bluff to 4 mi S of Poplar Bluff
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
36.700, -90.550

Widespread damage to trees and power lines was reported across southwest and south central Butler County. Trees were down on a house and cars on County Road 461. Roofs were damaged and numerous trees were down on County Road 470. Trees and power lines were damaged four miles south of Poplar Bluff.

Thunderstorm Wind, Stoddard

When
June 23, 2:05 PM CST to 2:15 PM CST
Where
Stoddard County, Dexter to 4 mi S of Advance
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
36.800, -89.950

A line of thunderstorms produced damaging winds across Stoddard County, mainly from Dexter north across the Bloomfield area. Trees were down off County Road 227 north-northwest of Bloomfield. Several trees were uprooted or snapped in Dexter. A large tree limb was down south of Advance.

Funnel Cloud, Stoddard

When
June 23, 2:10 PM CST
Where
Stoddard County, Bell City
Reported by
Trained Spotter
Coordinates
37.030, -89.830

Thunderstorm Wind, Cape Girardeau

When
June 23, 2:22 PM CST
Where
Cape Girardeau County, Delta
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.200, -89.750

At Delta, siding was peeled back on a house and tree limbs were down.

Thunderstorm Wind, Cape Girardeau

When
June 23, 2:35 PM CST
Where
Cape Girardeau County, 3 mi SW of Cape Girardeau
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.269, -89.569

A trained spotter estimated 60 mph winds at exit 93 on Interstate 55, at the interchange with State Route 74.

Thunderstorm Wind, New Madrid

When
June 23, 2:55 PM CST
Where
New Madrid County, New Madrid
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.600, -89.530

A large tree branch was broken off.

Thunderstorm Wind, Mississippi

When
June 23, 3:05 PM CST to 3:15 PM CST
Where
Mississippi County, Charleston to Wyatt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.920, -89.330

One-inch limbs were down between Charleston and Wyatt.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826700, 826701, 826704, 827224, 826703, 826699, 826708, 826707.